Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Pittsburgh, PA

June 15, 2017Allegheny County, Butler County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 15, 2017, 3:45 PM EDT for Allegheny County, Butler County, Westmoreland County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 3:45 PM EDT (19:45 UTC)
Expired
Jun 15, 2017, 4:30 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Butler County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:46 PM EDTTSTM WND DMG1 W Mccandless Township, PATWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE WAY UP
Jun 15, 3:59 PM EDTTSTM WND DMG4 Nw Tarentum, PATREE DOWN ACROSS THE ROADWAY AT 300 TARENTUM CULMERVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS51 KPBZ 151945 RRA
SVRPBZ
PAC003-019-129-152030-
/O.NEW.KPBZ.SV.W.0099.170615T1945Z-170615T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
345 PM EDT THU JUN 15 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...

* Until 430 PM EDT.

* At 345 PM EDT, a severe thunderstorm was located over McCandless
  Township, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Ross Township...                  McCandless Township...
  Franklin Park...                  Shaler Township...
  Plum...                           Hampton Township...
  New Kensington...                 Lower Burrell...
  Harrison Township...              O'hara Township...
  Wexford...                        Oakmont...

This includes  Pennsylvania Turnpike between mile markers 35 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4053 8005 4062 8008 4076 7970 4053 7971
TIME...MOT...LOC 1945Z 247DEG 21KT 4058 8002 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
768 
WWUS51 KPBZ 152003
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT THU JUN 15 2017

PAC003-019-129-152030-
/O.CON.KPBZ.SV.W.0099.000000T0000Z-170615T2030Z/
Butler PA-Allegheny PA-Westmoreland PA-
403 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

At 403 PM EDT, a severe thunderstorm was located near Hampton
Township, or 7 miles east of McCandless Township, moving northeast at
25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Shaler Township...                Plum...
Hampton Township...               New Kensington...
Lower Burrell...                  Harrison Township...
O'hara Township...                Oakmont...
Fox Chapel...                     Arnold...
Tarentum...                       Natrona Heights...

This includes  Pennsylvania Turnpike between mile markers 39 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4076 7970 4053 7971 4053 7995 4067 7996
TIME...MOT...LOC 2003Z 247DEG 21KT 4062 7989 

HAIL...<.75IN
WIND...60MPH
 
$$
938 
WWUS51 KPBZ 152016
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
416 PM EDT THU JUN 15 2017

PAC003-019-129-152030-
/O.CON.KPBZ.SV.W.0099.000000T0000Z-170615T2030Z/
Butler PA-Allegheny PA-Westmoreland PA-
416 PM EDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

At 415 PM EDT, a severe thunderstorm was located over Harrison
Township, or 9 miles northwest of Vandergrift, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Plum...                           New Kensington...
Lower Burrell...                  Harrison Township...
Oakmont...                        Fox Chapel...
Arnold...                         Tarentum...
Natrona Heights...                Springdale...
Brackenridge...                   Sarver...

This includes  Pennsylvania Turnpike between mile markers 43 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4076 7970 4053 7971 4053 7988 4070 7989
TIME...MOT...LOC 2015Z 251DEG 31KT 4066 7973 

HAIL...<.75IN
WIND...60MPH
 
$$
009 
WWUS51 KPBZ 152028
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT THU JUN 15 2017

PAC003-019-129-152038-
/O.EXP.KPBZ.SV.W.0099.000000T0000Z-170615T2030Z/
Butler PA-Allegheny PA-Westmoreland PA-
428 PM EDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES WILL
EXPIRE AT 430 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4076 7970 4053 7971 4053 7988 4070 7989
TIME...MOT...LOC 2028Z 247DEG 21KT 4068 7966 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:19 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 15, 3:19 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
319 PM EDT Thu Jun 15 2017

.SYNOPSIS...
Showers and thunderstorms are expected today and tonight with a
trough of low pressure. Low chances for rain return Saturday
before becoming more widespread with a Sunday cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Coverage of thunderstorms will increase this afternoon with the
approach and passage of an upper level shortwave. Modest
instability of 2000 j/kg and weak shear should support a few
strong to severe storms, especially over western PA where low
level lapse rates are steep/ higher DCAPE, and with support
from the wave itself. This is in line with SPCs marginal risk,
with the main threat being wind. In addition to any severe
concerns, heavy rain is possible as PWAT values approach 1.8
inches although storm movement is a bit faster than it has been
the last couple of days. Some of the hi res model guidance also
suggests an area of convergence in northwest PA may support
higher QPF values, and thus, some localized flooding concerns
this evening. However, since flash flood guidance is relatively
high in the area in question, have opted to not issue an flash
flood watch at this time. Outside of this area, will need to
watch any storms that go over southwest PA/Allegheny county and
those locales that had problems the last two days.

Showers and storms will continue through tonight with the
passage of the shortwave. Lingering cloud cover and little in
the way of cold advection will keep low temps elevated again.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Surface ridging should lead to a mainly dry Friday, though some
showers may linger in the terrain through midday. A weak
crossing shortwave Saturday should return slight to low chances
for showers/storms, though the best upper support is progged to
remain north of the area.

Digging upper trough and the passage of a cold front is expected
to bring the best chance for widespread precipitation and a
slight cool down to the region through the start of the new work
week. Overall trends with the front are good enough to have
categorical PoPs. Temperatures will remain above averages until
the fronts passage.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Showers/thunderstorms should continue Sunday night through
early Monday as the front completes its passage. The upper
trough is progged to persist across the NE CONUS through mid
week, though surface ridging should result in mainly dry weather
later Mon/Tue. Another shortwave rotating through the trough
should return rain chances to the area by mid week. Temperatures
are expected to return to near seasonal levels.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Thunderstorms will be possible this afternoon then again late
this evening with a passing shortwave.

Expect fog to develop overnight...especially at locations where
precipitation was observed.

.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 15, 3:08 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Thu Jun 15 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. Heavy rainfall could also result in localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 15, 1:23 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT THU JUN 15 2017

OHZ041-050-WVZ001-151800-
Jefferson-Columbiana-Hancock-
123 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA
AND CENTRAL HANCOCK COUNTIES...

At 123 PM EDT, a strong thunderstorm was located 7 miles northwest of
Wintersville, or 10 miles northwest of Steubenville, moving northeast
at 10 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Steubenville...                   Wellsville...
Toronto...                        Wintersville...
New Cumberland...                 Salineville...
Bergholz...                       Amsterdam...
Richmond...                       Irondale...
New Manchester...                 Empire...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 8052 4052 8052 4035 8075 4041 8087
      4042 8087 4042 8089 4045 8094 4056 8087
      4056 8086 4057 8086 4070 8078
TIME...MOT...LOC 1723Z 215DEG 9KT 4046 8079
Special weather statement, Jun 15, 1:57 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT THU JUN 15 2017

OHZ041-050-PAZ020-029-WVZ001-002-151830-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
157 PM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT EASTERN JEFFERSON...SOUTHEASTERN
COLUMBIANA...NORTHWESTERN WASHINGTON...WESTERN BEAVER...BROOKE AND
HANCOCK COUNTIES...

At 156 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellsville to near Tiltonsville.
Movement was northeast at 15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Weirton...                        Steubenville...
East Liverpool...                 East Palestine...
Wellsville...                     Wellsburg...
Avella...                         Toronto...
Calcutta...                       Wintersville...
Ohioville...                      Mingo Junction...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4085 8052 4085 8044 4025 8046 4018 8060
      4018 8068 4016 8070 4016 8076 4065 8074
      4086 8052
TIME...MOT...LOC 1756Z 225DEG 15KT 4062 8069 4021 8071
Special weather statement, Jun 15, 2:42 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
242 PM EDT THU JUN 15 2017

PAZ013-151915-
Lawrence-
242 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...

At 242 PM EDT, a strong thunderstorm was located 8 miles north of
East Palestine, moving east at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Castle...                     Ellwood City...
New Wilmington...                 Oakwood...
New Castle Northwest...           New Beaver...
Bessemer...                       Wampum...
South New Castle...               Enon Valley...
Harlansburg...                    Volant...

This includes  Pennsylvania Turnpike between mile markers 1 and 8.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4112 8026 4112 8022 4099 8016 4089 8016
      4085 8041 4085 8052 4105 8052 4113 8029
      4113 8026
TIME...MOT...LOC 1842Z 252DEG 20KT 4095 8051
Special weather statement, Jun 15, 3:30 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT THU JUN 15 2017

PAZ021-029-152000-
Washington-Allegheny-
330 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL WASHINGTON AND CENTRAL ALLEGHENY
COUNTIES...

At 330 PM EDT, a strong thunderstorm was located near Cecil-Bishop,
or near Canonsburg, moving northeast at 15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    McMurray...
Washington...                     Canonsburg...
Gastonville...                    West Mifflin...
Baldwin...                        Upper St. Clair...
Scott Township...                 Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 16 and 18.

  Interstate 79 in Pennsylvania between mile markers 22 and 36.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4017 8027 4033 8040 4052 8010 4029 7991
TIME...MOT...LOC 1930Z 238DEG 15KT 4029 8026

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:42 PM EDTSpecial Weather StatementPBZLawrence33 min
Jun 15, 3:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler30 min
Jun 15, 3:30 PM EDTSpecial Weather StatementPBZWashington30 min
Jun 15, 3:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland30 min
Jun 15, 4:05 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 15, 4:27 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 15, 4:28 PM EDTSpecial Weather StatementPBZClarion32 min
Jun 15, 5:03 PM EDTSpecial Weather StatementPBZJefferson57 min
Jun 15, 5:22 PM EDTSevere Thunderstorm WarningPBZIndiana38 min
Jun 15, 5:50 PM EDTSpecial Weather StatementPBZIndiana10 min
Jun 15, 6:53 PM EDTSpecial Weather StatementPBZMercer37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.